Local neurotoxicity after intra-arterial cisplatin in head and neck cancer

S. Frustaci, L. Barzan, R. Comoretto, S. Tumolo, G. Lo Re, S. Monfardini

Research output: Contribution to journalArticle

Abstract

Neurotoxicity after intra-arterial administration of cisplatin, alone or in combination with other chemotherapeutic agents, is not yet well-documented. In our experience with 63 previously untreated patients with head and neck cancer, we observed four patients with cranial nerve impairment ipsilateral to the cannulated artery. The first patient has already been reported, whereas the other three are the subject of the present report. Overall, all three patients developed cranial peripheral palsy a few days after the end of intra-arterial cisplatin and after a median total dose of 200 mg (range, 160-250). The nerves involved were the 12th in the first patient, the seventh in the second, and the ninth, tenth, 11th, and 12th in the third patient. Complete recovery of the palsy was noted only in the first patient. The patient reported previously had developed a cranial nerve palsy involving the ninth, tenth, 11th, and 12th nerves of the right side. The low incidence of this toxicity (6.3% in our experience) and the very high objective remission rate achieved by the intra-arterial administration of cisplatin justify the continuation of such an approach to obtain the maximum tumor regression and to research the individual predisposing factors.

Original languageEnglish
Pages (from-to)257-259
Number of pages3
JournalCancer Treatment Reports
Volume71
Issue number3
Publication statusPublished - 1987

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Fingerprint Dive into the research topics of 'Local neurotoxicity after intra-arterial cisplatin in head and neck cancer'. Together they form a unique fingerprint.

  • Cite this

    Frustaci, S., Barzan, L., Comoretto, R., Tumolo, S., Lo Re, G., & Monfardini, S. (1987). Local neurotoxicity after intra-arterial cisplatin in head and neck cancer. Cancer Treatment Reports, 71(3), 257-259.